Drug Safety Alert: Gabapentin and Pregabalin?>
Health News

Drug Safety Alert: Gabapentin and Pregabalin

by Health After 50  

Gabapentin (Neurontin, Gralise, Horizant) and pregabalin (Lyrica, Lyrica CR), often referred to as gabapentinoids, may cause serious breathing difficulties in some people, according to a recent warning issued by the FDA.

The warning is directed toward patients with respiratory risk factors, including those who use gabapentinoids in conjunction with drugs that depress the central nervous system, such as opioids, antianxiety medications, antidepressants, and antihistamines, or who have a respiratory condition like chronic obstructive pulmonary disease. For a number of reasons, older adults are also at particularly high risk. Patients at increased risk who use gabapentinoids may be susceptible to respiratory depression (slow, shallow breathing) that can be life-threatening.

Doctors use gabapentinoids to treat a variety of conditions, including seizures, nerve pain, fibromyalgia, and restless legs syndrome. However, the drugs have been the subject of rising misuse and abuse either alone or in combination with other substances. The FDA based its warning on case reports, observational studies, clinical trials, and animal studies. Twelve deaths from respiratory depression have been attributed to gabapentinoid use in people with at least one risk factor between January 2012 and October 2017. According to the FDA, there’s less evidence that supports the risk of respiratory depression among healthy individuals who use a gabapentinoid alone, although the results from some small studies suggest that pregabalin might depress breathing.

The FDA has required that gabapentinoid manufacturers conduct clinical trials to evaluate the drugs’ potential for abuse, especially in combination with opioids.

If you use either drug

Don’t stop taking it, but check with your doctor if you have any of the risk factors mentioned above. If you or someone close to you takes a gabapentinoid, watch for symptoms of respiratory problems, including confusion or disorientation; unusual dizziness or light-headedness; extreme sleepiness; slow, shallow breathing or other breathing difficulties; unresponsiveness; and skin that has a blue tint, especially on the lips, fingers, and toes. If you notice any of these, seek medical help immediately.

This article first appeared in the March 2020 issue of UC Berkeley Health After 50.

Also see Gabapentin: Is This Drug Overrated?